Yes, Xanax (alprazolam) withdrawal can be life-threatening and has the potential to cause seizures that can lead to death. Xanax is a benzodiazepine medication that is used to treat anxiety and panic disorders. It works by increasing the activity of a neurotransmitter called gamma-aminobutyric acid (GABA) in the brain, which helps to calm down the central nervous system. Xanax has a high potential for abuse and can lead to dependence, addiction, and withdrawal symptoms if it is not used as directed.
The withdrawal symptoms from Xanax can include anxiety, irritability, insomnia, sweating, tremors, muscle pain and stiffness, seizures, and potentially life-threatening delirium and seizures. The risk of seizures is particularly high in people who have been taking high doses of Xanax or who have been using the drug for an extended period of time.
Xanax withdrawal should be managed by a healthcare professional who can gradually taper the dose of the medication over time and monitor for potential complications. Anyone who is experiencing Xanax withdrawal symptoms should seek medical attention immediately.